Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Measures of $ N$-fold symmetry for convex sets


Authors: Charles K. Chui and Milton N. Parnes
Journal: Proc. Amer. Math. Soc. 26 (1970), 480-486
MSC: Primary 52.30
DOI: https://doi.org/10.1090/S0002-9939-1970-0264514-0
MathSciNet review: 0264514
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If a convex set $ S$ is $ 3$-fold symmetric about a point $ 0 \in S$, then any $ 3$-star contained in $ S$ with vertex 0 is no smaller than any other parallel $ 3$-star contained in $ S$. In this paper, among other results, we establish the converse. Consequently, we find two measures of $ n$-fold symmetry, one for $ n = 2,3$ and the other for each $ n \geqq 2$.


References [Enhancements On Off] (What's this?)

  • [1] H. G. Eggleston, Convexity, Cambridge Tracts in Math. and Math. Phys., no. 47, Cambridge Univ. Press, New York, 1958, p. 111. MR 23 #A2123. MR 0124813 (23:A2123)
  • [2] B. Grünbaum, Measures of symmetry for convex sets, Proc. Sympos. Pure Math., vol. 7, Amer. Math. Soc., Providence, R. I., 1963, pp. 233-270. MR 27 #6187. MR 0156259 (27:6187)
  • [3] P. C. Hammer, Diameters of convex bodies, Proc. Amer. Math. Soc. 5 (1954), 304-306. MR 15, 819. MR 0061398 (15:819b)
  • [4] M. Parnes, Symmetrization and conformal mapping, Ph.D. thesis, Wayne State Univ., Detroit, Mich., 1968.
  • [5] -, A distortion theorem for doubly connected regions, Proc. Amer. Math. Soc. 26 (1970), 85-91. MR 0265569 (42:478)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 52.30

Retrieve articles in all journals with MSC: 52.30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1970-0264514-0
Keywords: $ N$-fold symmetry, convex sets, similarity invariant measure, $ n$-maximal property, $ n$-supporting-line property, $ n$-star
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society